Transmission of vaccinia virus, possibly through sexual contact, to a woman at high risk for adverse complications.
Mil Med. 2013 Dec ;178(12):e1375-8. PMID: 24306023
Maria A Said
Severe adverse events, including eczema vaccinatum (EV), can result after smallpox vaccination. Persons at risk for EV include those with underlying dermatologic conditions, such as atopic dermatitis. We investigated a case of vaccinia infection, possibly acquired during sexual contact with a recently vaccinated military service member, in a female Maryland resident with atopic dermatitis. The U.S. Department of Defense's Vaccine Healthcare Centers Network (VHCN) and the Centers for Disease Control and Prevention (CDC) worked in conjunction with the patient's physician and the Maryland Department of Health and Mental Hygiene (DHMH) to confirm the diagnosis, ensure treatment, and prevent further transmission. Specimens collected from the patient were tested at the DHMH laboratories and were positive by real-time polymerase chain reaction for nonvariola orthopoxvirus. Testing at the CDC verified the presence of vaccinia-specific DNA signatures. Continuing spread of the patient's lesions led to the administration of vaccinia immune globulin and strict infection control measures to prevent tertiary transmission to vulnerable family members, also with atopic dermatitis. VHCN contacted the service member to reinforce vaccination site care and hygiene. This case underscores the importance of prevaccination education for those receiving the smallpox vaccine to protect contacts at risk for developing severe adverse reactions.